Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2016, 7:37 PM EDT for 4 counties in Virginia. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 16, 2016, 8:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:38 PM EDT | HAIL 1 | 2 Ene Saltville, VA | |
| Aug 16, 7:45 PM EDT | HAIL 1.25 | 4 Ne Saltville, VA | |
| Aug 16, 7:55 PM EDT | TSTM WND DMG | 2 Nw Marion, VA | NUMEROUS TREES DOWN BLOCKING WALKERS CREE ROAD. POWER LINES ALSO DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
847
WUUS51 KRNK 162337
SVRRNK
VAC021-173-185-197-170045-
/O.NEW.KRNK.SV.W.0243.160816T2337Z-160817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
SMYTH COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHWESTERN WYTHE COUNTY IN SOUTHWESTERN VIRGINIA...
CENTRAL BLAND COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 845 PM EDT
* AT 737 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROADFORD...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLAND...
MARION...
BLUEFIELD...
TAZEWELL...
AND SALTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3727 8128 3724 8123 3724 8120 3710 8099
3672 8165 3692 8181
TIME...MOT...LOC 2337Z 233DEG 28KT 3689 8164
HAIL...1.25IN
WIND...60MPH
$$
WP3 follow-up statements
824
WWUS51 KRNK 170001
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT TUE AUG 16 2016
VAC021-173-185-197-170045-
/O.CON.KRNK.SV.W.0243.000000T0000Z-160817T0045Z/
TAZEWELL VA-SMYTH VA-WYTHE VA-BLAND VA-
801 PM EDT TUE AUG 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHEASTERN TAZEWELL...NORTHERN SMYTH...NORTHWESTERN WYTHE AND
CENTRAL BLAND COUNTIES...
AT 801 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BROADFORD TO NEAR ASBERRYS TO NEAR ATKINS...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 738 PM QUARTER SIZED HAIL WAS REPORTED
SALTVILLE.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLAND...
MARION...
BLUEFIELD...
TAZEWELL...
AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3727 8128 3724 8123 3724 8120 3710 8099
3679 8155 3694 8176
TIME...MOT...LOC 0001Z 227DEG 20KT 3697 8168 3697 8155 3688 8147
HAIL...<.75IN
WIND...60MPH
$$
WP704
WWUS51 KRNK 170024
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT TUE AUG 16 2016
VAC021-173-185-197-170045-
/O.CON.KRNK.SV.W.0243.000000T0000Z-160817T0045Z/
TAZEWELL VA-SMYTH VA-WYTHE VA-BLAND VA-
824 PM EDT TUE AUG 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHEASTERN TAZEWELL...NORTHEASTERN SMYTH...NORTHWESTERN WYTHE AND
CENTRAL BLAND COUNTIES...
AT 823 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASBERRYS TO NEAR CERES TO NEAR RURAL RETREAT...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT NUMEROUS TREES WERE REPORTED DOWN 2
MILES NORTHWEST OF MARION AT 755 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLAND...
BLUEFIELD...
CERES...
BURKES GARDEN...
AND BASTIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3727 8128 3724 8123 3724 8120 3710 8099
3689 8139 3703 8161
TIME...MOT...LOC 0023Z 238DEG 25KT 3705 8151 3704 8137 3696 8127
HAIL...<.75IN
WIND...60MPH
$$
WP852
WWUS51 KRNK 170038
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT TUE AUG 16 2016
VAC021-173-185-197-170047-
/O.EXP.KRNK.SV.W.0243.000000T0000Z-160817T0045Z/
TAZEWELL VA-SMYTH VA-WYTHE VA-BLAND VA-
838 PM EDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN TAZEWELL...NORTHEASTERN SMYTH...NORTHWESTERN WYTHE AND
CENTRAL BLAND COUNTIES WILL EXPIRE AT 845 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS OVER BLAND AND TAZEWELL
COUNTIES, MAINLY FROM BURKES GARDEN TO CERES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3727 8128 3724 8123 3724 8120 3710 8099
3689 8139 3703 8161
TIME...MOT...LOC 0037Z 233DEG 28KT 3705 8151 3704 8137 3696 8127
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:25 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 16, 7:25 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 725 PM EDT Tue Aug 16 2016 .SYNOPSIS... High pressure centered over the western Atlantic will continue to provide a moist southwest flow humid air across the region through Thursday. A weak cold front will drift southeast from the Ohio Valley Wednesday night and Thursday before stalling just south of the area on Friday. This boundary will dissipate across the Carolinas by the end of the week ahead of another cold front that will approach from the northwest during the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 345 PM EDT Tuesday... Scattered thunderstorms will mainly along the ridge lines slowly diminish after sunset. Winds at 850 mb turn to the west tonight which will help suppress precipitation overnight east of the Blue Ridge. On Wednesday 500MB heights gradually lower over the forecast area. Axis of deepest moisture and best list will be oriented from southeast Pennsylvania to central arkansas. Better upper diffluence in the right rear quadrant of the upper jet will also be closer to the forecast area. This will be enough to provide more widespread lift. Will maintain higher probability of precipitation well into the late Wednesday afternoon even after daytime heat is no longer contributing to the instability and lift. More cloud cover and precipitation on Wednesday may trim a couple of degrees off the high temperatures. Otherwise...with no change in the airmass, minimum temperatures will be similar to past few night with continued high humidity. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 120 PM EDT Tuesday... During this portion of the forecast, a cold front will head south through the region on Thursday, and be south of the region by Thursday night. Anticipate good coverage of showers and storms near and coincident to the frontal passage. By late Thursday night, the northern half of the region is expected to be precipitation free. Lingering isolated to scattered showers will still be possible across the southern half, especially those areas south of the VA/NC border. The break in the precipitation will be short lived. An developing/approaching upper trough in the center of CONUS will shift directions on the front, and bring it back toward or into the area on Friday as a warm front. Look for precipitation to gradually spread southwest to northeast into the area. Temperatures will trend slightly cooler, but still remain a bit above average for this time of the year. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 150 PM EDT Tuesday... The central CONUS trough, will continue to deepen and head east. Guidance yesterday was hinting at Sunday, but the latest guidance has more of a Monday arrival time for its associated cold front into our region. Anticipate a trend for increasing chances of precipitation in advance this feature. With lowering heights, and more cloud cover and precipitation, temperatures will be slightly cooler Saturday through Monday as compared to Thursday and Friday. Readings still will be slightly above normal for this time of year, especially in regards to the low temperatures. On Tuesday, anticipate cooler temperatures in the wake of the cold front. Temperatures will be slightly below normal. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 715 PM EDT Tuesday... Will keep VCTS at BLF/LWB/BCB for a few hours this evening. Then expect some MVFR to IFR fog in locations that had rain overnight. Have maintained LIFR fog in the KLWB and KBCB tafs for late tonight based on no change in the air mass and formation of fog over the past few night. Wednesday frontal boundary slips closer to the WV mountains. As such will see an uptick in storms by Wednesday afternoon. For now have introduced shra with vcts for now west of the Blue Ridge including Roanoke, but kept vcts in only at DAN/LYH. As storms evolve tomorrow will fine tune the forecast, amending as necessary. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport. Extended aviation discussion... For Wednesday night and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south toward the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, Aug 16, 4:22 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT TUE AUG 16 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-172030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 422 PM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING COULD BECOME STRONG TO SEVERE. ISOLATED WIND DAMAGE IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON WITH DAMAGING WINDS THE MAIN THREAT. FOR THURSDAY THROUGH MONDAY...THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 3:49 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE AUG 16 2016
VAZ046-162045-
APPOMATTOX-
349 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX COUNTY...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEWALL...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
BENT CREEK...
OAKVILLE...
STONEWALL...
AND APPOMATTOX NATIONAL HISTORIC PARK.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THIS THUNDERSTORM. WIND GUSTS TO 30
MPH WILL ALSO BE POSSIBLE.
LAT...LON 3729 7894 3742 7902 3744 7901 3747 7898
3749 7894 3750 7895 3750 7892 3752 7889
3753 7889 3753 7888 3754 7886 3754 7883
3755 7882 3745 7870 3743 7868 3742 7865
TIME...MOT...LOC 1948Z 232DEG 27KT 3740 7896
RABSpecial weather statement, Aug 16, 5:16 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE AUG 16 2016
VAZ010-162200-
BLAND-
516 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLAND COUNTY...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KIMBERLING...
MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THIS
THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAND...
BASTIAN...
ROCKY GAP...
HICKSVILLE...
AND KIMBERLING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3727 8114 3729 8102 3730 8100 3729 8098
3727 8101 3718 8090 3719 8087 3718 8086
3717 8088 3715 8086 3712 8089 3711 8093
3707 8091 3705 8098 3704 8105 3714 8122
TIME...MOT...LOC 2115Z 219DEG 19KT 3718 8108
RABSpecial weather statement, Aug 16, 5:37 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT TUE AUG 16 2016
VAZ011-WVZ042-162230-
GILES-MERCER-
537 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GILES AND SOUTHEASTERN
MERCER COUNTIES...
AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAPEL...
MOVING NORTHEAST AT 25 MPH.
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH
THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PETERSTOWN...
POPLAR HILL...
AND RICH CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3730 8098 3730 8101 3743 8085 3743 8084
3740 8080 3740 8079 3724 8061 3716 8087
3717 8088 3718 8086 3719 8087 3718 8089
3718 8090 3727 8101
TIME...MOT...LOC 2136Z 230DEG 22KT 3727 8090
RABSpecial weather statement, Aug 16, 5:59 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE AUG 16 2016
VAZ011-WVZ044-162300-
GILES-MONROE-
559 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT GILES AND SOUTH CENTRAL MONROE
COUNTIES UNTIL 700 PM EDT...
AT 558 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PEARISBURG...
MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN
BE EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3753 8055 3740 8046 3734 8044 3733 8045
3731 8043 3720 8071 3719 8077 3734 8087
3735 8085 3737 8087
TIME...MOT...LOC 2158Z 238DEG 22KT 3732 8076
RABSpecial weather statement, Aug 16, 6:55 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT TUE AUG 16 2016 VAZ007-009-162330- TAZEWELL-SMYTH- 655 PM EDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TAZEWELL AND NORTHERN SMYTH COUNTIES... AT 654 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER BROADFORD... MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARION... CHILHOWIE... ASBERRYS... BROADFORD... AND ALLISON GAP. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3678 8168 3694 8180 3710 8156 3687 8139 TIME...MOT...LOC 2254Z 239DEG 9KT 3690 8167 WP
Special weather statement, Aug 16, 7:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE AUG 16 2016
VAZ007-009-010-012-170015-
TAZEWELL-WYTHE-SMYTH-BLAND-
726 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN TAZEWELL...SMYTH...NORTHWESTERN WYTHE AND SOUTHWESTERN
BLAND COUNTIES...
AT 726 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER
QUARRY... MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
TAZEWELL...
SALTVILLE...
CHILHOWIE...
AND CERES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3723 8133 3701 8114 3671 8166 3679 8170
3690 8181
TIME...MOT...LOC 2326Z 233DEG 29KT 3686 8170
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:03 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 27 min |
| Aug 15, 8:12 PM EDT | Special Weather Statement | RNK | Prince Edward | 33 min |
| Aug 15, 8:39 PM EDT | Special Weather Statement | RNK | Buckingham | 36 min |
| Aug 15, 10:29 PM EDT | Special Weather Statement | RNK | Buckingham | 46 min |
| Aug 15, 11:16 PM EDT | Special Weather Statement | RNK | Cumberland | 14 min |
| Aug 16, 1:23 PM EDT | Special Weather Statement | RNK | Franklin | 52 min |
| Aug 16, 1:46 PM EDT | Special Weather Statement | RNK | Bedford | 59 min |
| Aug 16, 2:52 PM EDT | Special Weather Statement | RNK | Bedford | 53 min |
| Aug 16, 3:24 PM EDT | Special Weather Statement | RNK | Campbell | 51 min |
| Aug 16, 3:49 PM EDT | Special Weather Statement | RNK | Appomattox | 56 min |
| Aug 16, 5:16 PM EDT | Special Weather Statement | RNK | Bland | 44 min |
| Aug 16, 5:37 PM EDT | Special Weather Statement | RNK | Giles | 53 min |
| Aug 16, 5:59 PM EDT | Special Weather Statement | RNK | Giles | 61 min |
| Aug 16, 6:55 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| Aug 16, 7:26 PM EDT | Special Weather Statement | RNK | Smyth | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.